Objective: To discuss two cases of life-threatening serotonin toxicity due to a drug interaction between citalopram and fluconazole and to review the pertinent literature.
Methods: A Medline search without date limitation was conducted using the terms serotonin syndrome, serotonin toxicity, fluconazole and citalopram.
Results and discussion: Fluconazole inhibits CYP2C19. Citalopram is a substrate for 2C19 and inhibition of its metabolism may result in serotonin toxicity. Serotonin toxicity in oncology patients may not present with the classic constellation of signs typically described in the literature. Delirium may be the only presenting feature. Current level of evidence for treatment of serotonin toxicity is level 4 or 5 (case series and expert opinion). Nevertheless, there is a strong theoretical basis for treating serotonin toxicity in medical patients with a 5H(2A) blocker such as cyproheptadine.
Conclusions: Consultation-liaison psychiatrists and oncologists should be aware of this preventable and underrecognized interaction. Citalopram should be stopped or substituted prior to the concurrent administration of fluconazole, and in the event of toxicity, treatment with cyproheptadine has a favorable risk-benefit ratio despite a lack of randomized controlled data to support its use.